Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Las Vegas, NV

August 1, 2017Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 1, 2017, 5:30 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 75 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2017, 5:30 PM MST (00:30 UTC)
Expired
Aug 1, 2017, 6:45 PM MST
In force
75 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 158 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:09 PM MSTTSTM WND GST 582 Ne Lake Havasu City, AZ58 MPH WIND GUST REPORTED IN EASTERN LAKE HAVASU CITY BY A WEATHER SPOTTERS HOME WEATHER STATION.
Aug 1, 6:10 PM MSTTSTM WND DMG3 Ese Lake Havasu City, AZLARGE TREE DOWN AT WALLINGFORD AND SARATOGA, LAKE HAVASU CITY, AZ. PHOTO VERIFIED ON SOCIAL MEDIA.
Aug 1, 6:21 PM MSTTSTM WND GST 605 Ese Lake Havasu City, AZESTIMATED 60 MPH GUSTS AT SARA PARK VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 0.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
2777 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS55 KVEF 020030
SVRVEF
AZC015-CAC071-020145-
/O.NEW.KVEF.SV.W.0020.170802T0030Z-170802T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
530 PM PDT TUE AUG 1 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mohave County in northwestern Arizona...
  East central San Bernardino County in southern California...

* Until 645 PM PDT/645 PM MST/

* At 530 PM PDT/530 PM MST/, a severe thunderstorm was located 14
  miles northeast of Cattail Cove State Park, or 16 miles east of
  Lake Havasu City, moving southwest at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lake Havasu City, Topock, Parker Dam, Yucca, Needles, Three Dunes
  Campground, Cattail Cove State Park, Desert Hills and Black Meadow
  Landing Campground.

This includes the following highways...
 Interstate 40 in Arizona between mile markers 0 and 29.
 Interstate 40 in California between mile markers 144 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Havasu, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3425 11429 3482 11467 3492 11415 3450 11389
      3428 11405 3430 11409 3430 11414 3426 11413
      3426 11416 3424 11418
TIME...MOT...LOC 0030Z 062DEG 23KT 3454 11405 

HAIL...1.00IN
WIND...60MPH
 
$$

STEELE
2 follow-up statements
386 
WWUS55 KVEF 020059
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
559 PM PDT TUE AUG 1 2017

AZC015-CAC071-020145-
/O.CON.KVEF.SV.W.0020.000000T0000Z-170802T0145Z/
Mohave AZ-San Bernardino CA-
559 PM PDT TUE AUG 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
PDT/645 PM MST/ FOR SOUTHWESTERN MOHAVE AND EAST CENTRAL SAN
BERNARDINO COUNTIES...

At 558 PM PDT/558 PM MST/, a severe thunderstorm was located near
Lake Havasu City, moving southwest at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lake Havasu City, Topock, Parker Dam, Yucca, Needles, Three Dunes
Campground, Cattail Cove State Park, Desert Hills and Black Meadow
Landing Campground.

This includes the following highways...
 Interstate 40 in Arizona between mile markers 0 and 29.
 Interstate 40 in California between mile markers 144 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage or flooding to law enforcement or to the National 
Weather Service in Las Vegas via Facebook or Twitter.

If on or near Lake Havasu, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3425 11429 3482 11467 3492 11415 3450 11389
      3428 11405 3430 11409 3430 11414 3426 11413
      3426 11416 3424 11418
TIME...MOT...LOC 0058Z 062DEG 23KT 3446 11424 

HAIL...1.00IN
WIND...60MPH
 
$$

STEELE
264 
WWUS55 KVEF 020138
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
638 PM PDT TUE AUG 1 2017

AZC015-CAC071-020147-
/O.EXP.KVEF.SV.W.0020.000000T0000Z-170802T0145Z/
Mohave AZ-San Bernardino CA-
638 PM PDT TUE AUG 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND EAST
CENTRAL SAN BERNARDINO COUNTIES WILL EXPIRE AT 645 PM PDT/645 PM
MST/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
Mohave Valley, Bullhead City, and Lake Mohave.

LAT...LON 3425 11429 3482 11467 3492 11415 3450 11389
      3428 11405 3430 11409 3430 11414 3426 11413
      3426 11416 3424 11418
TIME...MOT...LOC 0137Z 062DEG 23KT 3435 11449 

$$

STEELE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:20 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 1, 2:20 PM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
220 PM PDT Tue Aug 1 2017

.SYNOPSIS...Monsoon moisture will continue to push in from the
south, bringing chances for thunderstorms through the week.
Temperatures will remain near normal, except in areas where
thunderstorms occur. Humid conditions will also persist, most
notably near and southeast of Interstate 15.
&&

.DISCUSSION...Showers and storms were a bit more numerous this
afternoon than 24 hours ago, but none were getting particularly
strong as of 2 PM. As noted by previous shifts, the main concern for
this period appears to be flash flooding Wednesday. Analyses showed
higher precipitable water lurking south of our area, and models show
values as high as 2 inches being pulled north and west tomorrow,
perhaps reaching as far as Needles and Twentynine Palms. Discussed
the possibility of a Flash Flood Watch for portions of San
Bernardino County, but eventually decided against it due to forecast
storm motions being a little too fast to favor flash flooding. With
that said, any storms which anchor onto terrain or train across the
same location will likely produce flash flooding, but the coverage
is expected to be too low to justify a Watch. Precip chances will
remain elevated on Thursday, then the forecast becomes more
uncertain from Friday onward. The models are disagreeing on how to
handle a weak trough approaching the West Coast, which may or may
not bring some drying southwest flow to our area. The GFS is more
aggressive with the drying than the ECMWF, which has been the case
for a few days now. Tried to paint a compromise in the grids,
showing precip chances across the north as a nod to the GFS and also
across the east as a nod to the ECMWF, with dry conditions for most
of San Bernardino County and nearby areas. In general, temperatures
should be within a few degrees of normal through the period, except
for spots where thunderstorms occur early in the day.
&&

.FIRE WEATHER...The atmosphere will be fairly moist and unstable
through the week, leading to isolated to scattered thunderstorms
which will have the potential to produce heavy rain. High pressure
developing over northern Nevada may suppress thunderstorm activity
over Lincoln, Nye and Esmeralda Counties for much of the upcoming
week.
&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
have shown decreasing flows over the last couple of days.
However, some road closures continue in the area. Bishop Creek
Bypass and Big Pine Creek Bypass continue to be utilized to
minimize flows through Bishop and Big Pine. Increasing moisture
will bring increasing thunderstorm chances, which could produce
additional runoff that could rapidly increase flows beginning on
Wednesday. Remember, never drive through flooded roadways or around
barricades. Also, pastureland or farmland adjacent to creeks,
streams or rivers could experience areas of standing water.
&&

.AVIATION...For McCarran...Light winds favoring diurnal patterns
expected through early afternoon Wednesday. There is a small chance
southerly outflow from thunderstorms near Laughlin could impact the
airfield this evening (between 3-6z) but confidence is low and
speeds are unlikely to be strong if it does occur. Otherwise, light
south winds and scattered clouds expected overnight.  Improved
chances for thunderstorm activity expected tomorrow afternoon, and
the potential is there for thunderstorms to impact the valley and
any of the approach corridors. Gusty outflow winds and brief heavy
rain will be the biggest concern, mainly after 20z.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds favoring diurnal trends expected for most
of the region. An area of thunderstorms developing out of northern
Arizona is likely to impact the Colorado River Valley this evening
and may bring rain and wind to KIFP and KEED between 00-06z this
evening. Gusts over 35 knots will be possible. Elsewhere, SCT-BKN
clouds expected overnight (especially south of I-40). Widespread
thunderstorm activity returns tomorrow, with the greatest chances
along and east of I-15.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Morgan/Outler

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:37 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 1, 5:45 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 1, 6:09 PM MSTSevere Thunderstorm WarningVEFMohave51 min
Aug 2, 4:18 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 2, 4:38 PM MSTSevere Thunderstorm WarningVEFMohave37 min
Aug 1, 7:51 PM MSTAreal Flood AdvisoryVEFSan Bernardino6 hr
Aug 2, 4:11 PM MSTFlash Flood WarningVEFInyo3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.